Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 111, NWS Dodge City, KS

May 23, 1998Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 1998, 10:26 PM CDT for Barber County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1998, 10:26 PM CDT (03:26 UTC)
Expired
May 23, 1998, 11:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS1 KDDC 240324 RRA
SVRDDC
KSC007-240415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1115 PM CDT

* AT 1023 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTH OF AETNA MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  AETNA                    BY 1030 PM

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER
THAN 1 INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

GERARD/PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:25 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, May 23, 3:25 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT SAT MAY 23 1998

FCST PROBLEM FOR THIS PACKAGE WILL BE POSS OF TSRA OVR NRN ZNS
THIS EVE AND CHC FOR TSRA OVER AREA SUN EVE/NGT.

CNVCTN HAS BEEN FIRING OVER NERN COLO AND IS MOVING INTO NWRN KS THS
AFTN.  APPRS THIS BEING CAUSED BY COMBINATION OF WK LOW LVL MOCON
AND TO A GREATER EXTENT...UPPER LVL SHORT WAVE ROTATING AROUND
BOTTOM OF UPPER LOW CURRENTLY MOVING OUT OF NRN ROCKIES.  THIS AREA
OF TSRA NOT LOOKING TOO IMPRESSIVE AND NOT SURE IT WILL CONT LONG
ENOUGH TO MAKE IT INTO MY ZONES.  WILL MAKE FINAL DECISION TO
INCLUDE POPS IN THAT AREA AT ZONE ISSUANCE.  AREA OF ST OVER SERN
1/3D OF CWA HAS BEEN SLOWLY ERODING AND BEING REPLACED BY A CU FIELD
XTNDG FROM CNTRL CWA TO THE NW.  SFC MOIST CONV ON SHORT FUSE
COMPOSITE PINPOINTING THIS AREA.  IT ALSO SHOWS A 4 TO 6 DEG CAP
OVER THE AREA.  WILL BE HARD TO MAINTAIN CNVTN TWRD EVE.
HAVE GNRLY GONE WITH MO CLR SKIES OVR WRN ZNS WITH PT CLDY SKIES
FURTHER EAST TNGT.  LOW LVL FLOW WILL BE FAIRLY LGT AND WITH S/W
RIDGE MOVING OVER AREA TNGT...CHC FOR DZ SHOULD BE NIL.  WILL MENTN
AREAS OF FOG IN ERN SCTNS WHERE LOW LVL MOIST IS HIGHEST.

MODELS IN GENERAL AGREEMENT WITH UPPER LEVEL FLOW PATTERN NEXT 24
HOURS OR SO.  MAIN PROBLEM BEING MODELS ABILITY TO HANDLE WK RIPPLES
FCST TO MOVE OUT OF ROCKIES IN WRLY FLOW ALOFT.  NRN REACHES OF SRN
STRM S/W MOVING ACRSS CWA ATTM.  WV LOOP SHOWS AN AREA OF UPPR LVL
DIVRG OVER NV THS AFTN MOVING EAST ABOUT 25 KTS.  AT THAT SPEED AND
TRAJECTORY IT SHOULD BE APPCHNG CWA BY LT SUN AFTN.  HAVE GONE WITH
CHC POPS OVER CWA FOR SUN EVE/NGT AS RESIDUAL LOW LVL MOIST AND AFTN
HEATING SHOULD PRIME ATMS OVER AREA.

GUIDANCE TMPS SEEMED A FEW DEG TOO LOW TNGT MOST AREA AND WILL GO A
LITTLE ABV.  STAYED CLOSER TO THE COOLER FAN TMPS FOR NEXT FEW DAYS.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 059/080 058/080 057 003
GCK 056/078 057/079 056 003
EHA 056/080 056/078 058 003
LBL 055/083 058/081 059 003
HYS 059/081 059/078 058 203
P28 062/083 062/083 060 003

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:21 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
May 23, 7:45 PM CDTSevere Thunderstorm WarningDDCFord50 min
May 23, 8:05 PM CDTSevere Thunderstorm WarningDDCEdwards50 min
May 23, 8:07 PM CDTSevere Thunderstorm WarningDDCFord48 min
May 23, 8:30 PM CDTSevere Thunderstorm WarningDDCKiowa45 min
May 23, 9:02 PM CDTTornado WarningDDCClark, Kiowa33 min
May 23, 9:06 PM CDTSevere Thunderstorm WarningDDCFord29 min
May 23, 9:22 PM CDTSevere Thunderstorm WarningDDCComanche48 min
May 23, 10:05 PM CDTSevere Thunderstorm WarningDDCComanche45 min
May 24, 2:52 PM CDTTornado WarningDDCLane48 min
May 24, 3:04 PM CDTSevere Thunderstorm WarningDDCScott46 min
May 24, 3:49 PM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
May 24, 3:49 PM CDTSevere Thunderstorm WarningDDCNess, Trego46 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego47 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningDDCRush47 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningDDCLane49 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningDDCNess50 min
May 24, 5:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningDDCPratt32 min
May 24, 6:48 PM CDTSevere Thunderstorm WarningDDCStafford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.